WORKSHOP AGENDA

Please note: Updates to the agenda, maps, and shuttle schedules are available at the workshop website: http://www.whoi.edu/workshops/deepseamining/

Tuesday, March 31 - Welcome reception

(location: Quissett Campus, Clark 507)

6:00-8:00PM Welcome reception and poster set-up

Wednesday, April 1 - Science Workshop

- (Kim Juniper)

(by invitation only)

(location: Ouissett Campus, Clark 507)

(tocation: Qui	issett Campus, Clark 507)			
8:00-8:30AM	Coffee			
8:30	Welcome and introduction - (Jian Lin)			
8:40	Global distribution of hydrothermal activity: High-T fluxes - (Chris German)			
9:00	Global distribution of mineralization: Mass flux - (Mark Hannington)			
9:20	Seafloor weathering/aging of SMS deposits - (Rachel Mills)			
9:40	Geophysical signatures of SMS deposits - (Maurice Tivey)			
10:00	Moderated discussion (30 mins) - (Rob Zierenberg)			
10:30-10:45	Break			
10:45	MAR hydrothermal systems and new paradigms - (Georgy Cherkashov)			
Quick hits:				
11:05	Ultra-slow spreading - (Rolf Pedersen)			
11:15	SWIR - (Yaomin Yang)			
11:25	Back-arcs Lau/Manus - (Meg Tivey)			
11:35	Kermadec arc – (Matt Leybourne)			
11:45	Moderated discussion (45 mins) - (Rachel Mills)			
12:30-1:30PM Lunch				
1:30	Hydrothermal vent ecosystems: What's at risk? - (Cindy Van Dover)			
1:50	Hydrothermal vent microbial interactions - (Anna-Louise Reysenbach)			
2:10	Geobiology - (Ingunn Thorseth)			
2:30	Moderated discussion (30 mins) - (Lisa Levin)			
3:00 -3:15	Break			
Quick hits:				
3:15	Larval dispersal/Population connectivity - (Lauren Mullineaux)			
3:25	Is instability an essential feature of deep-sea hydrothermal vent ecosystems?			

WORKSHOP AGENDA

3:35 3:45	Microbial interactions (Yohey Suzuki) Working with industry to conduct environmental surveys: an example from New Zealand - (Ashley Rowden)
3:55	MPAs Atlantic - (Sabine Christiansen)
4:05	Moderated discussion (55 mins) - (Ashley Rowden)
5:00-6:30PM	Posters and refreshments
7:00PM	Dinner at Coonamessett Inn (location: at the corner of Gifford St. and Jones Rd., 311 Gifford St., Falmouth; http://www.capecodrestaurants.org/coonamessett/)

Thursday, April 2, morning - Policy Workshop

(by invitation only)

(location: Quissett Campus, Clark 507)

(toeution: Quissett Cumpus, Cum 307)			
8:00-8:30AM	Coffee		
8:30	Welcome and introduction (Jian Lin - InterRidge, Maurice Tivey, Porter Hoagland) Moderator for morning session prior to break - (Porter Hoagland)		
8:40	Panel for international aspects of seafloor mining: Economics - (Rod Eggert)		
	International Seabed Authority - (Nii Odunton) IMMS code - (Philomene Verlaan)		
9:10	Comments, starting with countries that have programs in international waters: China - (John Chen)		
	India - (K.A. Kamesh Raju) Russia - (Georgy Cherkashov)		
	Other countries (e.g., France, Germany, Korea)		
9:40	Protecting areas in the high seas and marine spatial planning - the developing international picture - (Jeff Ardron)		
9:55	Seafloor resource development in Papua New Guinea - (Samantha Smith)		
10:10	Comments, starting with industry representatives:		
	Anglo American (Chris Carlon)		
	Teck (Jelena Puzic)		
10:30-10:45	Break		
10:45	Design and implementation of Marine Protected Areas in the deep sea - lessons from		
11:00-12:30	manganese nodules and seamounts - (Craig Smith) Moderated discussion (1.5 hrs) - (Craig Smith and Chris German)		
12:30-1:30PM Lunch and take-down posters			

MORSS COLLOQUIUM AND IR WG MEETING

Thursday, April 2, afternoon - Morss Colloquium

(open to the public - please see advertisement on back cover)

(location: Village Campus, Redfield Auditorium)

2:00PM Welcome and introduction - (Susan Avery, President and Director of WHOI)

Moderator for Morss Colloquium – (Mindy Todd, WCAI Cape & Islands NPR station)

Keynote speakers:

2	1	
2:10		Science - (Maurice Tivey)
2:30		International Seabed Authority - (Nii Odunton)
2:50		Legal aspects - (Caitlyn Antrim)
3:10		Economics - (Rod Eggert)
3:30		Break
4:00		Moderated panel discussion Keynote speakers (above)

Industry - (Samantha Smith) NGO - (Sabine Christiansen) ChEss - (Chris German)

5:00-6:30PM Closing reception: Refreshments at WHOI Exhibit Center

Friday, April 3 - InterRidge Working Group Meeting

(closed session)

(location: Quissett Campus, Clark South 271)

8:00-8:30AM Coffee

8:30 InterRidge Working Group meeting (closed session)

10:30-10:45 Break

10:45 InterRidge Working Group meeting (closed session)

12:30PM Lunch